A hospital trust has been urged to carry out an investigation after a man was given an overdose of diamorphine in error, which could have contributed to his death.

To send a link to this page to a friend, you must be logged in.

Michael Shuckford, 79, who was terminally ill, was given a 24-hour dose of diamorphine in 12 hours at the James Paget University Hospital in Gorleston.

Yesterday’s inquest in Norwich, which was attended by Mr Shuckford’s family, heard that while it could not be proved the overdose had hastened his death, it was not ruled out.

The inquest also heard contradictory evidence from nurses involved in the care of Mr Shuckford, and was told that trust policies were not being complied with at the time of his death on August 2, 2011.

Norfolk coroner William Armstrong recorded a verdict of death from natural causes – as Mr Shuckford had a combination of serious illnesses including a heart condition and renal failure – with the infusion of medication through a syringe driver a contributory factor.

The inquest was told that the Department of Health raised a national alert in 2010 after a number of errors occurred through the use of the same syringe driver.

A national programme to replace this type of syringe driver is being piloted at the JPH and across the country, but is not yet in force.

Mr Armstrong said: “The nurses’ evidence painted a picture of confusion, misunderstandings, inadequate records and inefficient communications, and policies not being properly understood or properly applied.

“I will make a formal report to the James Paget University Hospitals NHS Foundation Trust’s chief executive, asking for it to consider whether there should be an investigation to see why this error occurred, to consider the procedure on the use of syringe drivers, and to consider the use of the new procedure following the 2010 national alert.

“While we have been told that this is in hand, there needs to be an assurance that it is being carried out.”

He also raised concerns that while the alarm had been raised nationally in 2010 about the current syringe driver, the trust had until 2015 to implement changes to replace it and reduce the risk of it happening again.

He called for the changes to be implemented before 2015, which he said was a too generous time scale.

Mr Shuckford, a retired butcher who lived at a care home in Great Yarmouth, was admitted to the JPH on June 26, 2011, following a suspected heart attack.

He was put on the controversial Liverpool Care Pathway, for palliative care, after consultation with his family, on July 29.

A syringe driver containing diamorphine, an anti-sickness drug and a sedative was administered on August 1, but that was removed and a new pump with a higher dosage of drugs was put in place to run 24 hours later.

However, the rate of the infusion was incorrectly set which meant that Mr Shuckford was given the 24-hour dosage in just 12 hours.

Nurses at the inquest could not explain why the error occurred, but Srija Manikandan, who administered the syringe driver, admitted that she may not have “properly” understood the advice fellow nurse Louise Kiybet had given her.

Nurse Rosalind McManus admitted that trust policies were not being complied with and said she had not checked the drug charts which would have highlighted the error.

On behalf of the trust, Sarah Plume, matron of the ward where Mr Shuckford died, apologised to the family and accepted that the inquest had revealed evidence of confusion and misunderstandings.

She added: “Policies within the hospital are changing as a result of this incident and the national alert raised in 2010.

“Following the formal disciplinary route within the trust, the staff involved have received syringe driver training.”

The inquest was told that Mr Shuckford had been married to Evelyn for 57 years, was interested in dogs, country and western music and had a great sense of humour.

0 comments

ADVERTISEMENT

ADVERTISEMENT

Norfolk Weather

Rain

Rain

max temp: 20°C

min temp: 15°C

Five-day forecast

loading...

ADVERTISEMENT

ADVERTISEMENT